Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 88, NWS Newport/Morehead City, NC

September 15, 1997Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Sep 15, 1997, 2:53 PM EDT for Onslow County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 1997, 2:53 PM EDT (18:53 UTC)
Expired
Sep 15, 1997, 3:45 PM EDT
In force
52 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:00 PM EDTThunderstorm Wind 52Jacksonville, NCDime size hail and gusts to 60 mph were reported on Gum Branch Road. Torrential rains of between 2 and 3 1/2 inches flooded several streets in the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 151853 RRA
SVRMHX
NCC133-151945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
253 PM EDT MON SEP 15 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...ONSLOW COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
AT 250 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST
OF JACKSONVILLE. THE STORM IS MOVING EAST AT 10 TO 15 MPH AND WILL
AFFECT THE NORTHERN REACHES OF JACKSONVILLE THEN PASS NEAR KELLUM
AROUND 305 PM. GUSTY WINDS TO 60 MPH AND LARGE HAIL ARE LIKELY AS THE
STORM PASSES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING lINTO AREAS WHERE WATER COVERS THE ROAD.
 
 
CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:15 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 15, 1:15 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EDT MON SEP 15 1997

ZFP: CRNTLY SEEING SOME WDLY SCT SHRA DVLP S CST AND EXPECT THIS TO
CONT INTO EVENING. OVERNIGHT WITH LACK OF UPR SRT WV TO PRODUCE UVM
THINK SHRA WL QUICKLY DISSIPATE. GOOD DEAL OF MOISTURE BELOW 700 MB AND
THINK SKIES WILL AVG PC/MC. IF DO SEE SOME BREAKS EXPECT PTCHY FOG AND
LOW CLDS WL DVLP. TUE THRU WED WEAK UPR RDG BLDS OVR AREA WITH NO SIGN
OF GOOD UVM FROM SRT WVS. LOW LVL MOISTURE WILL STILL BE RATHER HIGH
BUT THINK CNVCTN WL BE LIMITED TO SEA BRZ WITH POP 20 OR LESS. MOISTURE
FROM 700 MB DOWN SLOWLY DECREASES AND THINK PC FOR SKY CVR WL WORK.
TEMPS TONIGHT MAINLY MID TO UPR 60S. HIGHS TUE AND WED LITTLE WRMR WITH
MAINLY MID TO UPR 80S.

CWF: WIND DIR IS AGAIN GOING TO BE DIFFICULT HOWEVER WINDS SPEEDS SHLD
REMAIN LIGHT WITH WEAK GRDNT OVER RGN. APPEARS SE WNDS WILL CONT THIS
EVENING THEN BECOME VRBL OVERNIGHT. TUE INTO WED WEAK RDG IS IN THE AREA
WITH EXCT PLACEMENT DIFFERENT DEPENDING ON WHICH MDL YOU CHOOSE...WL
PROB GO WITH VRBL AS EVEN ETA HINTS AT WINDS BOUNCING FROM SE TO NW.
WL GO WITH WDLY SCT TO ISOLD PRECIP AT LEAST THRU TUE.

.MHX...NONE.

FREDERICK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:41 AM EDTFlash Flood WarningMHXDuplin2 hr
Sep 15, 7:27 AM EDTFlash Flood WarningMHXDuplin2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.